Thunderstorm Wind, Tazewell
- When
- May 27, 6:40 PM CST to 6:45 PM CST
- Where
- Tazewell County, Pekin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 40.570, -89.630
A large tree was blown down onto a car.
A weak surface trough triggered scattered strong thunderstorms across central Illinois during the late afternoon and evening of May 27th. One of the cells produced wind gusts of around 60mph and caused minor damage in Pekin in Tazewell County, while another storm dropped penny-sized hail in Decatur in Macon County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A weak surface trough triggered scattered strong thunderstorms across central Illinois during the late afternoon and evening of May 27th. One of the cells produced wind gusts of around 60mph and caused minor damage in Pekin in Tazewell County, while another storm dropped penny-sized hail in Decatur in Macon County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 27, 5:36 PM CST, 1 hour 4 minutes earlier. Its key messages:
Area Forecast Discussion...Updated Aviation National Weather Service Lincoln IL 636 PM CDT Mon May 27 2024 .KEY MESSAGES... - Scattered thunderstorms (20-30% coverage) will pose a risk of gusty winds through about 9 PM. There is a level 1 of 5 risk of damaging winds. - Tuesday afternoon/evening will also feature scattered storms (20% coverage) capable of gusty winds. - High pressure takes control for the latter half of the week, with mild and dry weather Wednesday into Friday. && .DISCUSSION... Issued at 228 PM CDT Mon May 27 2024 Shortwave trough was digging into southern MN this afternoon. Airmass ahead of it was much drier than recent days (PWAT 0.66" upstream on DVN 12z sounding), but large scale ascent and steep low to mid level lapse rates were producing a broken arc of showers and storms from southern MN to northern MO. These will track southeast across much of the CWA north of I-70 between 5-9 pm before fading with the loss of diurnal heating. Sufficient instability and shear will combine with dry low levels/high LCLs (inverted-v soundings below 850 mb) to bring an isolated damaging wind and hail risk with the stronger updrafts early this evening. Overall coverage of storms will be low, and continue to advertise 20-30% PoPs. Tomorrow, another shortwave with similar strength/track/timing, will bring another round of isolated late afternoon to early evening showers/storms. Surface temperatures look to be a few degrees cooler and LCLs are a bit lower, though a dry sub-cloud layer will favor more gusty downdrafts in the stronger cells. Can't rule out an isolated near-severe gust but overall the coverage and intensity should be a tick lower than today. Wednesday into Friday, a progressive upper level pattern features troughing deepening over the northeast U.S., while sharp but narrow ridging presses east from the Plains. This looks to bring a quiet stretch of weather with below normal temperatures (some lows dipping into the upper 40s Wed/Thu nights), though moderating by the end of the week. Late Friday into early next week, a more active zonal flow sets up across the Midwest. This would favor warmer/slightly above normal temperatures as heights rise toward the end of the forecast, and at least a few periods of showers and storms. Ensemble data suggests the upper jet retreats north, which may limit organized severe risks, though instability increases through the weekend. CSU-MLP and CIPS analogs show any low end severe risks remaining well off to our southwest over the Plains where higher instability resides. 25 && .AVIATION... (For the 00z TAFs through 00z Tuesday Evening) Issued at 636 PM CDT Mon May 27 2024 A shortwave over eastern IA, producing isolated TSRA with strong wind gusts and isolated hail in some of these storms, will move into the central IL terminals by around 01Z this evening. These storms will likely weaken gradually after sunset, but the central IL terminals could see some strong to severe thunderstorms until 02Z-03Z. Nevertheless, coverage looks to be low, so only included VCTS for this activity and will amend if any terminals are approached by storms. Another similar system will affect the area Tuesday afternoon and evening. Conditions will be predominantly VFR through the forecast period, however brief MVFR cigs/vsbys will be possible with any storms. Winds WNW 10-15 kts with gusts to around 20 kts, decreasing to 6-10 kts overnight. Winds increasing to 10-16 kts with gusts 20-25 kts after 14Z. 37 && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 309 PM CDT Mon May 27 2024 ILZ027>031-036>038-040>057-061-281100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler- Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott- Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- 309 PM CDT Mon May 27 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois and west central Illinois. .DAY ONE...Tonight. Scattered thunderstorms are possible this evening, especially near and north of I-74. The main severe weather threat is wind gusts up to 60 mph, though some isolated large hail may occur northwest of the Illinois River. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Lingering flooding on the Illinois River is expected to subside by Thursday. Scattered thunderstorms are expected again on Saturday. At the present time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, with the most likely time frame between 5 pm and 9 pm. Expected storm motion is toward the southeast around 35 mph. ILZ062-063-066>068-071>073-281100- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 309 PM CDT Mon May 27 2024 This Hazardous Weather Outlook is for southeast Illinois. .DAY ONE...Tonight. Isolated thunderstorms are possible this evening. The severe weather threat appears low at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Minor river flooding near Clay City is expected to subside by Wednesday evening. Scattered thunderstorms are expected on Saturday and Sunday. At the present time, the threat for severe weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Geelhart
Preliminary Local Storm Report
National Weather Service Lincoln IL
501 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tornado 5 NW Xenia 38.69N 88.70W
05/26/2024 Clay IL NWS Storm Survey
Rated EF2, with a peak wind speed of 130
mph. Total path length was 8.4 miles, of
which 3.6 of them were in Clay County.
Originally touched down in Marion County at
7:29 pm, and moved into Clay County along
Beard Road just north of Songer Township
Lane, downing trees and power lines. It
tracked east-northeast and did its greatest
damage at a farm on the north end of Penguin
Drive, demolishing several metal buildings.
It appears to have lifted just east of
Xenia-Iola Road between Songer Township Lane
and Hickory Hill Lane.
&&
GeelhartPreliminary Local Storm Report
National Weather Service Lincoln IL
503 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM Tornado 3 S Sumner 38.67N 87.86W
05/26/2024 Lawrence IL NWS Storm Survey
Rated EF1, with a peak wind speed of 105
mph. Total path length was 6.87 miles.
Touched down along E. 250th Ave. north of N.
700th St. and generally moved east-
northeast. Much of the damage was limited to
trees. However, a small outbuilding was
destroyed near the intersection of N. 800th
St. and E. 450th Ave., with a nearby home
losing a small part of its roof. Some minor
damage occurred near a home along N. 850th
St. before the tornado lifted just north of
its intersection with E. 900th Ave.
&&
GeelhartSpecial Weather Statement
National Weather Service Lincoln IL
655 PM CDT Mon May 27 2024
ILZ027-029-036-280015-
Peoria-Knox-Fulton-
655 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 715 PM
CDT...
At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maquon, or 14 miles northwest of Canton, moving southeast at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Canton, Farmington, Elmwood, Hanna City, Trivoli, Yates City,
Fairview, London Mills, Maquon, Norris, Banner, Smithville, Gilson,
and Middle Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4071 9032 4088 9020 4074 8973 4050 8989
TIME...MOT...LOC 2355Z 296DEG 37KT 4076 9016
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
37Special Weather Statement
National Weather Service Lincoln IL
708 PM CDT Mon May 27 2024
ILZ027-029-036-037-041-280030-
Tazewell-Peoria-Knox-Mason-Fulton-
708 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX...WEST CENTRAL TAZEWELL...NORTHEASTERN MASON AND
SOUTHWESTERN PEORIA COUNTIES THROUGH 730 PM CDT...
At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 7 miles north of Canton, moving southeast at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Pekin, Canton, Bartonville, Farmington, Manito, Glasford, Trivoli,
Fairview, Mapleton, North Pekin, Kingston Mines, Norris, Banner,
Smithville, Middle Grove, and Powerton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4064 9020 4077 9009 4062 8962 4039 8979
TIME...MOT...LOC 0006Z 299DEG 39KT 4066 9007
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
37Preliminary Local Storm Report
National Weather Service Lincoln IL
731 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM Tstm Wnd Gst 1 E Middle Grove 40.71N 90.08W
05/27/2024 E50 MPH Fulton IL Emergency Mngr
&&Special Weather Statement
National Weather Service Lincoln IL
731 PM CDT Mon May 27 2024
ILZ029-036-037-280045-
Tazewell-Peoria-Fulton-
731 PM CDT Mon May 27 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...CENTRAL
TAZEWELL AND SOUTHEASTERN PEORIA COUNTIES THROUGH 745 PM CDT...
At 731 PM CDT, Doppler radar was tracking a strong thunderstorm over
Mapleton, or near Pekin, moving southeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Peoria, Pekin, East Peoria, Morton, Washington, Bartonville, Creve
Coeur, West Peoria, Marquette Heights, Tremont, Bellevue, Delavan,
South Pekin, Glasford, Green Valley, Mapleton, Peoria International
Airport, Peoria Heights, North Pekin, and Dillon.
This includes the following highways...
Interstate 155 between mile markers 23 and 31.
Interstate 474 between mile markers 0 and 14.
Interstate 74 between mile markers 85 and 106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4056 8992 4076 8970 4068 8933 4035 8957
TIME...MOT...LOC 0031Z 296DEG 35KT 4061 8971
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
37The Lincoln radar (KILX), 53 km away, was scanning. The volume nearest the first event began at 00:39 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A large tree was blown down onto a car.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183831, 1183829.